Radiation Oncologist Questions Radiation Therapy

How long does it take for nausea from radiation to go away?

My radiation treatments for lung cancer ended 2 weeks ago, and I'm still experiencing extreme nausea. Is this normal?

11 Answers

It can take up to 4 -6 weeks before the nausea goes away. You can ask your doctor to give you medication for nausea.
Can take 4 to 6 weeks to resolve.
No. It is not normal. You need to see your doctor.
Do you continue chemotherapy? It might be the main cause of nausea. Ask your doctor to prescribe Compazine or Zofran pills to control it.
It should be gone by now, and probably came from the chemo.
Acute radiation side effects normally go away gradually within a month from the end of the treatment.
Your nausea is from your Chemo. Rx. not your Radiation. If you were treated for lung cancer, you got no Radiation to your stomach at all. Therefore, since the side effects of Radiation are only where you were treated, any side effects outside of that area are from your Chemo. Rx.
Nausea can occur if I gastrointestinal tract is in the field of radiation but generally not otherwise.Nausea is much more common after Chemotherapy.
Without knowing the details of your radiation plan, my first instinct would be to tell you the nausea is unlikely related to the radiation unless your cancer/treatment was in the lower portions of your lung. If this is the case, I would say the nausea should be significantly reduced by 2-3 weeks, and by 8 weeks be gone.
It is very unlikely to be from radiotherapy to the lung. Call your Radiation Oncologist or go to the ER, it may be something else of importance!
Typically one does not get nausea from radiation to the lungs. You would have nausea from radiation to the lung only if your stomach or parts of your GI tract was in the radiated field. In that case the nausea would gradually go away two weeks to a month. We would recommend Using anti-nausea medication such as zofran or compazine to help with this. If these areas were not radiated then the nausea might be from something else. Did you get chemotherapy as well? Chemotherapy can cause nausea and your medical oncologist can help you to fix that and the same meds can be used. Also if you had severe constipation or abdominal ulcers or tumors in the brain then these can cause nausea as well. Please check with your doctor who can help you to sort out what could be causing nausea and vomiting.
Sincerely